|Worried About My Latest Labs
Oct 20, 2006
I just returned from the doctor's office regarding my latest lab work and I'm worried and confused.
I was diagnosed with HIV during sero-conversion in March 2006 (10 weeks after exposure). Back then, there was a CD4 of 266 and viral load of >100K. I started on Sustiva/Truvada and have missed no doses and there are no side effects.
After 7 weeks on medication, there was a viral load of undetectable (<50) and CD4 of 539. Now, my 3rd labs there's a viral load of 102 and CD4 of 466, 31%.
Why have these numbers gotten worse if I am taking medication?? I thought constant improvement was automatic with medication.
Does the fact that the viral load bounced up to 102 indicate resistance?
I'm trying to maintain an undetectable viral load and a CD4 of >1,200 so I have a bit of breathing space between good health and getting horribly sick.
The nurse and doctor weren't worried but the doctor said the CD4 was "on the low side" and the nurse said they wanted to get it up to 800.
Why is my CD4 count so low?
I'm also concerned because I'm going backpacking in Central America this Christmas and I don't want to get sick.
| Response from Dr. Wohl
I would also be a bit concerned about the viral load increase. It is only one lab determination so I would not freak out yet. You should ask that the viral load be re-tested ASAP. If you continue to have an elevated viral load, I would be concerned about resistance. You acquired your virus recently and if you live in a major city in the US or Europe there is a decent chance you could have acquired a virus resistant to one or more of the meds you are on. Was a genotype resistance test done before you started HIV therapy? Even if it was done and showed no resistance, there could be some resistant virus that you picked up.
Your CD4 is pretty good and already gives you the margin you desire. Sure, more is better but a count of 500 or so is enviable.
No matter what, go backpacking, but don't forget to get your shots, take ample supply of your meds plus some Cipro and wear bug spray.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Night Sweats After Oral Sex Hooker Does It Mean I Have HIV
- Swollen Lymph Nodes After Unprotected Sex Without Ejaculation Worried I Have HIV
- Brown Vaginal Discharge Causes
- How Long Does It Take To Get Genital Warts?
- Is Hpv Tested For When Donating Blood?
- Vaginal Pressure Prickling And Tingling
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.